MAUDE Adverse Event Report: ABBOTT LABORATORIES ALINITY S SYSTEM; TEST, EQUIPMENT, AUTOMATED BLOODBORNE PATHOGEN

ABBOTT LABORATORIES ALINITY S SYSTEM; TEST, EQUIPMENT, AUTOMATED BLOODBORNE PATHOGEN
Catalog Number 06P16-01
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
Abbott has identified a potential issue with alinity s system (ln 06p16-01).Communication with the supplier (gems sensors, inc.) identified that the supplier of the photo sensor within the optical flood detection sensor part # 30106585-203/ b-30106585-01 was changed from honeywell to optek in 2018.However, abbott was not notified of this change.Optek sensors have been found to be more sensitive to reflective areas compared to the honeywell sensors.The alinity s system employs optical sensors within six locations of the alinity s system to detect unintended leakage during instrument operation.Reflective surfaces in the bulk solution management (bsm) and optional alternate wash delivery system (awds) areas inhibit functionality of the optical sensor in two of the six locations.Failure of the optical sensor to detect leakage in the bsm and optional awds areas could result in liquid escaping the instrument onto the floor; thus, the potential exists for a physical / operator injury (slip / fall) due to liquid on the floor around the instrument.Since this issue has the potential for leakage to be undetected by the alinity s system in the bsm and awds areas, implementation of a hardware upgrade to apply a non-reflective surface to the two impacted locations is required.Implementation of this hardware upgrade will restore functionality of the alinity s system optical sensors in these areas.The alinity s system is designed to include multiple fluid routing channels and associated software-generated message codes to alert the operator of leaks and direct leakage to the liquid waste receptacle during instrument operation.These mitigations, not directly associated with the optical flood detection sensor, are not impacted by the issue.There have been no occurrences of the issue to date, therefore no operator injury as a result of this issue.
 
Additional Manufacturer Narrative
Additional information for section d11: concomitant products: 30106585-203/ b-30106585-01-optical flood detection sensor gems supplied sensors were determined to have a specification to install the optical flood detection sensors at least two inches away from reflective surfaces.Troubleshooting identified that in two of the six locations in which these sensors may be installed on the alinity s system, this minimum is not met, and reflectivity impairs the functionality of the optek sensors while the honeywell sensors detected fluid in all six locations.A product correction letter was issued on 11oct2023 to all alinity customers who have installed alinity s systems notifying them of the potential issue.The product correction letter informs the customer that an abbott representative will be implementing a hardware upgrade to the alinity s system, which will enable the optical sensor to detect leakage in the bsm and optional awds areas and generate the associated message codes.The product correction letter also provides instructions for customers to follow if the optical sensor fails to detect leakage in the bsm and optional awds areas.Note: the alternate wash delivery system (awds) is not currently available in the united states.
 
Event or Problem Description

Brand Name
ALINITY S SYSTEM
Common Device Name
TEST, EQUIPMENT, AUTOMATED BLOODBORNE PATHOGEN
Manufacturer (Section D)
ABBOTT LABORATORIES
1921 hurd drive
irving TX 75038
Manufacturer (Section G)
ABBOTT LABORATORIES
1921 hurd drive
irving TX 75038
Manufacturer Contact
nicole jenne
max-planck-ring 2
post market surveillance
wiesbaden 65205
GM   65205
6122582960
MDR Report Key17996082
Report Number1628664-2023-00009
Device Sequence Number15120780
Product Code MZA
UDI-Device Identifier00380740138479
UDI-Public00380740138479
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Nurse
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number06P16-01
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/03/2023
Supplement Date Received by Manufacturer10/25/2023
Initial Report FDA Received Date10/24/2023
Supplement Report FDA Received Date11/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1628664-10/31/23-002-C
Patient Sequence Number1
Patient SexUnknown